From New Hyde Park, New York, USA:
My brother has been experiencing unexplained lows very often, maybe three to four times a month, within the last few years. It is very scary because it comes on so fast that he is unable to feel it until he's almost passed out. If someone is not around to jump in and give juice or sugar, it could be fatal. Living with this fear is terrible. He used to take beef and pork insulin years ago and never had this problem. Is there a way to still obtain those insulins? Any suggestions for preventing these unexplained lows? Do you know any special nutrition suggestions or nutritionists in New York? I am always reading and searching for information for my brother.
Hypoglycemia unawareness is a very scary thing. He needs to be under the care of a physician who is used to working with this problem. That is likely to be an endocrinologist with a special interest in diabetes. Special emphasis needs to be made of avoiding lows. To do this, you have to work intensively. This is similar to getting tight control when sugars have been very high. It means eating at correct times, having an adequate plan for insulin therapy, and reporting frequently to the diabetes care team. If he does not have care like that, he needs to find it.
[Editor's comment: For information on beef/pork insulin see The Center for Drug Evaluation and Research's Frequently Asked Questions about Importing Beef Insulin for Personal Use. BH]
Original posting 25 Sep 2004
Posted to Insulin
Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2016. Comments and Feedback.